Parkinson’s disease (PD) patients using dopamine agonists can develop withdrawal symptoms, referred to as dopamine agonist withdrawal syndrome (DAWS), under dose tapering or discontinuation of these drugs. DAWS includes a severe stereotypical cluster of psychiatric and psychological symptoms encompassing severe mood and anxiety disturbances, autonomic symptoms, as well as generalized pain and drug cravings. However, symptoms of withdrawal of dopamine replacement therapies (DRT) are not simply limited to dopamine agonists tapering, as observed in PD patients on deep brain stimulation after dopaminergic drugs withdrawal related to surgery. To date, no DRT-related withdrawal syndrome has been described in PD patients who discontinue rasagiline, an irreversible inhibitor of monoamine oxidase-B (MAO-B). Here we report three PD patients who developed a severe withdrawal syndrome after rasagiline suspension. The syndrome was mainly characterized by prominent psychiatric disorders (depression, anxiety with panic attacks, dysphoria, and agitation) associated with fatigue, generalized pain, and autonomic manifestations (closely resembling symptoms of DAWS). In our opinion, this report suggests the importance of closely monitoring PD patients undergoing rasagiline suspension for withdrawal symptoms and provides interesting points of reflection on the role of rasagiline and other MAO-B inhibitors in mood disorders.

Rasagiline withdrawal Syndrome in Parkinson’s Disease

Paolo Solla
;
Tommaso Ercoli
;
Carla Masala;Laura Fadda;Giovanni Defazio
2022

Abstract

Parkinson’s disease (PD) patients using dopamine agonists can develop withdrawal symptoms, referred to as dopamine agonist withdrawal syndrome (DAWS), under dose tapering or discontinuation of these drugs. DAWS includes a severe stereotypical cluster of psychiatric and psychological symptoms encompassing severe mood and anxiety disturbances, autonomic symptoms, as well as generalized pain and drug cravings. However, symptoms of withdrawal of dopamine replacement therapies (DRT) are not simply limited to dopamine agonists tapering, as observed in PD patients on deep brain stimulation after dopaminergic drugs withdrawal related to surgery. To date, no DRT-related withdrawal syndrome has been described in PD patients who discontinue rasagiline, an irreversible inhibitor of monoamine oxidase-B (MAO-B). Here we report three PD patients who developed a severe withdrawal syndrome after rasagiline suspension. The syndrome was mainly characterized by prominent psychiatric disorders (depression, anxiety with panic attacks, dysphoria, and agitation) associated with fatigue, generalized pain, and autonomic manifestations (closely resembling symptoms of DAWS). In our opinion, this report suggests the importance of closely monitoring PD patients undergoing rasagiline suspension for withdrawal symptoms and provides interesting points of reflection on the role of rasagiline and other MAO-B inhibitors in mood disorders.
Rasagiline; DAWS; Parkinson’s disease
File in questo prodotto:
File Dimensione Formato  
Solla and Ercoli brainsci-12-00219.pdf

accesso aperto

Tipologia: versione editoriale
Dimensione 226.43 kB
Formato Adobe PDF
226.43 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11584/327713
Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 1
  • ???jsp.display-item.citation.isi??? 1
social impact